Skip to content

April 1, 2011

3

Chemo + Afternoon Nap =

by Rev. A. J. Iovine

I am never going to get to sleep tonight.

After my morning's visit to the cancer hospital to get my thrice-weekly chemotherapy treatment, I started feeling a lot tired. I came back to church and waited for the Cablevision repair person (who came early and got done fast) to fix our church's internet and voice connection. Turns out that it wasn't an internal church wiring problem – it all had to do with a loose connection at the pole in the street. 

Now it is fixed and the church is back online.

But I was tired. Really tired. So tired that I konked out this afternoon for a couple of hours. And when I woke up, ugh. These naps are ruining my sleep. And before anyone laughs at me (Anthony, you were only getting four hours of sleep before the cancer treatment. Are you now getting any less? Heck, if you got any less sleep, you would just be awake 24/7), I am getting nighttime sleep, but not enough and not very comfortably. 

So when I got up this afternoon, I was more tired than when I went to sleep. I had five telephone messages on my cellphone; 15 emails in my Gmail account; and a handful of text messages that I will get to sometime next week. So, you can guess that my motivation is shot for the night.

Overall, this first week of liquid chemo went OK. I am battling fatigue. I have on and off nausea (so far, only twice I had to vomit). My throat is still raw, but I am still able to talk. I have some aches and pains. I have this weird tickle on my feet (doctor said skin irritation is a side effect). My hair doesn't seem to be falling out yet. I do not have any appetite, and yet, I seem to be gaining weight (doctor explained it is water retention). 

When added up, these effects aren't so bad. The fatigue is the worst. The itchy feet is the most annoying (try driving with the top of your feet tickling and you're wearing socks and shoes).

The nausea is getting a little worse. I am receiving medication to help prevent stomach problems, but I still have the sick-to-my-stomach feeling a part of the time. Tonight, is one of those nights. And yes, I am drinking Gatorade.

A funny little story — when leaving the hospital, one of the nurses reminded me that I had to consume a couple of bottles of Gatorade, some of which she had in a refrigerator in the office. She laughed when, upon asking me what flavor I would like, I said that I wanted the one that looked like my chemo. '

The weekend is upon us and I have two days without running off to the city to get treatment. I do hope the nausea backs off and my energy level increases soon.

As one of the patients I sat next to on Wednesday said, the only thing we can do is stay positive and take it a day at a time.  Good advice, but I add "trust in the Lord's will." 

Advertisements
Read more from Fighting Cancer, Personal
3 Comments Post a comment
  1. Moises
    Apr 2 2011

    When we talked about our cancer fights, I was impressed that you were emotionally up. You are a young guy who has a lot going for him. Keep fighting. See you on Monday. I’ll bring the tea.

    Reply
  2. Moises
    Apr 2 2011

    That the soy green tea thing from Starbucks, right?

    Reply
  3. Marianne Herrmann
    Apr 2 2011

    Pastor Iovine, I have to take medication because of the sustained ventricular arrhythmia I suffer from (my ICD helps keep it from killing me). And the medications I take are levothyroxine, metoprolol, and multaq. The last is a black box medication. It really is hard for me to sleep also so my hours are weird. I am lucky because right now I am not working, although I should be. But medication and treatments can do weird things to your sleep patterns so just be aware that these are some of the challenges associated with your illness and you will have to adapt. I hate my medication but I have to take it every day or I get shocked. It makes me itchy, it makes me get horrible nightmares, and it makes me very sleepy in the day. I feel like I never get a good sleep and may only get catnaps. I feel your pain. Keep on praying and adapting and God go with you.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Note: HTML is allowed. Your email address will never be published.

Subscribe to comments

%d bloggers like this: